An Iterative Scheme for Valid Polynomial Inequality Generation in Binary Polynomial Programming

  • Bissan Ghaddar
  • Juan C. Vera
  • Miguel F. Anjos
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6655)


Semidefinite programming has been used successfully to build hierarchies of convex relaxations to approximate polynomial programs. This approach rapidly becomes computationally expensive and is often tractable only for problems of small sizes. We propose an iterative scheme that improves the semidefinite relaxations without incurring exponential growth in their size. The key ingredient is a dynamic scheme for generating valid polynomial inequalities for general polynomial programs. These valid inequalities are then used to construct better approximations of the original problem. As a result, the proposed scheme is in principle scalable to large general combinatorial optimization problems. For binary polynomial programs, we prove that the proposed scheme converges to the global optimal solution for interesting cases of the initial approximation of the problem. We also present examples illustrating the computational behaviour of the scheme and compare it to other methods in the literature.


Binary Polynomial Programming Binary Quadratic Programming Valid Inequality Generation Semidefinite Programming 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Anjos, M.F., Vannelli, A.: Computing globally optimal solutions for single-row layout problems using semidefinite programming and cutting planes. INFORMS J. Comp. 20(4), 611–617 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bai, Y., de Klerk, E., Pasechnik, D., Sotirov, R.: Exploiting group symmetry in truss topology optimization. Optimization and Engineering 10(3), 331–349 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Balas, E., Ceria, S., Cornuéjols, G.: A lift-and-project cutting plane algorithm for mixed 0-1 programs. Mathematical Programming 58, 295–324 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    de Klerk, E.: Exploiting special structure in semidefinite programming: A survey of theory and applications. European Journal of Operational Research 201(1), 1–10 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    de Klerk, E., Pasechnik, D.: Approximation of the stability number of a graph via copositive programming. SIAM Journal on Optimization 12(4), 875–892 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    de Klerk, E., Pasechnik, D., Schrijver, A.: Reduction of symmetric semidefinite programs using the regular*-representation. Mathematical Programming 109(2-3), 613–624 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    de Klerk, E., Sotirov, R.: Exploiting group symmetry in semidefinite programming relaxations of the quadratic assignment problem. Mathematical Programming 122(2), 225–246 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gatermann, K., Parrilo, P.: Symmetry groups, semidefinite programs, and sums of squares. Journal of Pure and Applied Algebra 192(1-3), 95–128 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ghaddar, B., Anjos, M.F., Liers, F.: A branch-and-cut algorithm based on semidefinite programming for the minimum k-partition problem. Annals of Operations Research (to appear)Google Scholar
  10. 10.
    Ghaddar, B., Vera, J., Anjos, M.F.: Second-order cone relaxations for binary quadratic polynomial programs. SIAM Journal on Optimization (to appear)Google Scholar
  11. 11.
    Hungerländer, P., Rendl, F.: Semidefinite relaxations of ordering problems. Technical report, Alpen-Adria-Universität Klagenfurt (August. 2010)Google Scholar
  12. 12.
    Kim, S., Kojima, M., Mevissen, M., Yamashita, M.: Exploiting sparsity in linear and nonlinear matrix inequalities via positive semidefinite matrix completion. To appear in Mathematical Programming (2009)Google Scholar
  13. 13.
    Kim, S., Kojima, M., Toint, P.: Recognizing underlying sparsity in optimization. Mathematical Programming 9(2), 273–303 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kobayashi, K., Kim, S., Kojima, M.: Correlative sparsity in primal-dual interior-point methods for LP, SDP and SOCP. Applied Mathematics and Optimization 58(1), 69–88 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kojima, M., Kim, S., Waki, H.: Sparsity in sums of squares of polynomials. Mathematical Programming 103(1), 45–62 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kojima, M., Muramatsu, M.: A note on sparse SOS and SDP relaxations for polynomial optimization problems over symmetric cones. Computational Optimization and Applications 42(1), 31–41 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Lasserre, J.: An explicit equivalent positive semidefinite program for nonlinear 0-1 programs. SIAM Journal on Optimization 12(3), 756–769 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lasserre, J.: Global optimization problems with polynomials and the problem of moments. SIAM Journal on Optimization 11, 796–817 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lasserre, J.: Semidefinite programming vs. LP relaxations for polynomial programming. Mathematics of Operations Research 27(2), 347–360 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Laurent, M.: A comparison of the Sherali-Adams, Lovász-Schrijver and Lasserre relaxations for 0-1 programming. Mathematics of Operations Research 28, 470–496 (2001)CrossRefzbMATHGoogle Scholar
  21. 21.
    Laurent, M.: Semidefinite representations for finite varieties. Mathematical Programming 109(Ser. A), 1–26 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Laurent, M., Rendl, F.: Semidefinite programming and integer programming. In: Handbook on Discrete Optimization, vol. 12, pp. 393–514. Elsevier, Amsterdam (2005)CrossRefGoogle Scholar
  23. 23.
    Lovász, L., Schrijver, A.: Cones of matrices and set-functions and 0-1 optimization. SIAM Journal on Optimization 1, 166–190 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nesterov, Y.: Structure of non-negative polynomials and optimization problems. Technical report, Technical Report 9749, CORE (1997)Google Scholar
  25. 25.
    Nie, J., Demmel, J.: Sparse SOS relaxations for minimizing functions that are summation of small polynomials. SIAM Journal on Optimization 19(4), 1534–1558 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Nie, J., Demmel, J., Sturmfels, B.: Minimizing polynomials via sum of squares over the gradient ideal. Mathematical Programming: Series A and B 106(3), 587–606 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Parrilo, P.: Structured semidefinite programs and semialgebraic geometry methods in robustness and optimization. PhD thesis, Department of Control and Dynamical Systems, California Institute of Technology, Pasadena, California (2000)Google Scholar
  28. 28.
    Parrilo, P.: An explicit construction of distinguished representations of polynomials nonnegative over finite sets. Technical report, IFA Technical Report AUT02-02, Zurich - Switzerland (2002)Google Scholar
  29. 29.
    Parrilo, P.: Semidefinite programming relaxations for semialgebraic problems. Mathematical Programming 96(2), 293–320 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Parrilo, P., Sturmfels, B.: Minimizing polynomial functions, algorithmic and quantitative real algebraic geometry. DIMACS Series in Discrete Mathematics and Theoretical Computer Science 60, 83–89 (2003)zbMATHGoogle Scholar
  31. 31.
    Peña, J.F., Vera, J.C., Zuluaga, L.F.: Exploiting equalities in polynomial programming. Operations Research Letters 36(2) (2008)Google Scholar
  32. 32.
    Pisinger, D.: The quadratic knapsack problem-a survey. Discrete Applied Mathematics 155(5), 623–648 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Pólik, I., Terlaky, T.: A survey of the \(\mathcal{S}\)-lemma. SIAM Review 49, 371–418 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Putinar, M.: Positive polynomials on compact semi-algebraic sets. Indiana University Mathematics Journal 42, 969–984 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Rendl, F., Rinaldi, G., Wiegele, A.: A branch and bound algorithm for max-cut based on combining semidefinite and polyhedral relaxations. Integer programming and combinatorial optimization 4513, 295–309 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Rendl, F., Sotirov, R.: Bounds for the quadratic assignment problem using bundle method. Mathematical Programming, Series B 109, 505–524 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Sherali, H.D., Adams, W.P.: A hierarchy of relaxations between the continuous and convex hull representations for zero-one programming problems. SIAM Journal on Discrete Mathematics 3(3), 411–430 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Sherali, H.D., Tuncbilek, C.H.: Comparison of two reformulation-linearization technique based linear programming relaxations for polynomial programming problems. Journal of Global Optimization 10(4), 381–390 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Shor, N.: A class of global minimum bounds of polynomial functions. Cybernetics 23(6), 731–734 (1987)CrossRefzbMATHGoogle Scholar
  40. 40.
    Sturm, J.: Using SeDuMi 1.02, a MATLAB toolbox for optimization over symmetric cones. Optimization Methods and Software, 11–12 (1999)Google Scholar
  41. 41.
    Waki, H., Kim, S., Kojima, M., Muramatsu, M.: Sums of squares and semidefinite programming relaxations for polynomial optimization problems with structured sparsity. SIAM Journal on Optimization 17(1), 218–242 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Waki, H., Kim, S., Kojima, M., Muramatsu, M.: SparsePOP: a sparse semidefinite programming relaxation of polynomial optimization problems. ACM Transactions on Mathematical Software 35(2), 15 (2008)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Wolkowicz, H., Saigal, R., Vandenberghe, L.: Handbook of Semidefinite programming -Theory, Algorithms, and Applications. Kluwer, Dordrecht (2000)CrossRefzbMATHGoogle Scholar
  44. 44.
    Zuluaga, L.: A conic programming approach to polynomial optimization problems: Theory and applications. PhD thesis, The Tepper School of Business, Carnegie Mellon University, Pittsburgh (2004)Google Scholar
  45. 45.
    Zuluaga, L., Vera, J.C., Peña, J.: LMI approximations for cones of positive semidefinite forms. SIAM Journal on Optimization 16(4) (2006)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Bissan Ghaddar
    • 1
  • Juan C. Vera
    • 2
  • Miguel F. Anjos
    • 3
  1. 1.Department of Management SciencesUniversity of WaterlooWaterlooCanada
  2. 2.Tilburg School of Economics and ManagementTilburg UniversityTilburgThe Netherlands
  3. 3.Département de Mathématiques et génie industriel & GERADÉcole Polytechnique de MontréalMontréalCanada

Personalised recommendations